Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 110, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 5, 2003, 5:16 PM CDT for Grayson County, Kentucky. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 5, 2003, 5:16 PM CDT (22:16 UTC)
- Expired
- May 5, 2003, 6:15 PM CDT
- In force
- 59 min
- Issued by
- NWS Louisville, KY
- Area
- Counties, with a storm outline in the text
County Grayson County, KY
The radar
The Louisville radar (KLVX), 72 km from the middle of the area, began a volume at 22:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 12:20 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 616 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 622 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 575 m²/s²
- 0-3 km storm-relative helicity
- 604 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
257
WUUS53 KLMK 052216
SVRLMK
KYC085-052315-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
516 PM CDT MON MAY 5 2003
THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
GRAYSON COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 615 PM CDT
* AT 512 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF READY...OR ABOUT 26 MILES NORTH
OF BOWLING GREEN...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
READY AROUND 530 PM CDT
CANEYVILLE...MILLWOOD AROUND 535 PM CDT
PINE KNOB...SHREWSBURY AROUND 540 PM CDT
SHORT CREEK AROUND 545 PM CDT
LEITCHFIELD AROUND 550 PM CDT
GRAYSON SPRINGS AROUND 605 PM CDT
LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.
A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE.
REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.
LAT...LON 3732 8647 3736 8648 3744 8663 3758 8649
3756 8637 3759 8625 3754 8612 3732 8644
$$
STUREYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 2:00 PM CDT, 3 hours 16 minutes earlier.
Area forecast discussion, May 5, 2:00 PM CDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT MON MAY 5 2003 SHORT TERM... DIFFICULT FCST TO SAY THE LEAST...TRYING TO PIN DOWN EXACT TIMING AND COVERAGE OF TSTMS NEXT FEW DAYS...ALL IS PREDICATED ON LOCATION OF EFFECTIVE BOUNDARIES INCLUDING OUTFLOWS FROM PREVIOUS STORMS AND TENUOUS LOCATION OF SYNOPTIC FRONT/QUASI-DRYLINE. THUS...A CHC OF TSTMS HAS BEEN INCLUDED IN MUCH OF FCST NEXT FEW DAYS WITH HIGHEST CHCS AND LOCATIONS INDICATED AS MUCH AS POSSIBLE. IN IMMEDIATE TERM...LOW LVL BOUNDARIES OVR CENTRAL KY AIDING DVLPMT OF SCT SUPERCELLS THIS AFTN IN AXIS OF LAPS-INDICATED SFC-BASED LI VALUES -7 TO -9 AND CAPES AOA 3000 J/KG. AS ACTIVITY CONTS TO DVLP LATE THIS AFTN...ACTIVITY SHLD SLIDE SLOWLY ESEWD AND PERHAPS ORGANIZE INTO A MORE LINEAR MCS. THUS HAVE PLACED HIGHEST TSTM THREAT ACRS SRN/SERN THIRD OF FCST AREA. OVER S-CNTRL IN AND N-CNTRL KY...AIRMASS IS RECOVERING/DESTABILIZING FROM MRNG CNVCTN ALTHO CELLS HAVING A HARD TIME FORMING SO FAR. THIS MAY BE DUE TO DRY AIR ALOFT AND WIND SHEAR VENTILATING/MIXING OUT UPDRAFT PREVENTING DEEP CNVCTN. NEVERTHELESS...VIS IMAGERY STARTING TO SHOW SOME TCU DVLPMT IN SRN IN...SO AT LEAST A CHC OF TSTMS WARRANTED LATE AFTN AND INTO EVNG IN THIS AREA AS WELL. OVERNIGHT...ETA SUGGESTS THAT S/WV MOVING ENEWD OVR SRN PLNS/LWR MS VLY WL ALLOW MSTR TO BACK NWD ACRS CNTRL KY AND SRN IN. GFS SUGGESTS ACTIVITY WL BE HELD IN BAY OVR SRN KY ON SWD GIVEN LACK OF BACKING IN LOW AND MID LVL WIND FIELDS. GFS SCENERIO SEEMS REASONABLE AS H85 AND H70 WINDS EVEN IN ETA DO NOT SHOW ENOUGH BACKING TO WARRANT A SIGNIFICANT NWD PUSH OVRNGT. THUS WL MAINTAIN HIGHEST CHC IN SRN KY...WITH A LWR CHC OVR N-CNTRL KY AT THIS TIME. NEVERTHELESS...PCPN TRENDS OVERNIGHT WL NEED TO BE MONITORED CLOSELY. IF ADDITIONAL TSTM ACTIVITY OCRS OVERNIGHT...THEN HEAVY RAIN AND A FLOOD THREAT COULD ENSUE. ON TUES...EXPECT AT LEAST DIURNAL CELLS...CONTD RICH LO-LVL MSTR FIELD WL SUPPORT SCT TSTM DVLPMT ALG REMNANT BNDRIES. ALTHO SHEAR VALUES WL DIMINISH SLIGHTLY...CONDITIONS STILL FAVORABLE FOR AT LEAST PULSE SVR STORMS AND PSBLY SUPERCELL GROWTH. THUS...SPC NOW INDICATES SLGT RISK OVR ALL OF FCST AREA TUES AFTN AND EVNG. FOR TUES NGT INTO WED MRNG...ALL SHORT TERM MODELS INDICATE A S/WV OR SERIES OF WEAK S/WVS MOVG NEWD IN PERSISTENT SWLY MID-LVL FLOW. HARD TO SUBSTANTIATE THIS FEATURE...BUT THIS COULD LEAD TO BETTER SHWR/TSTM COVERAGE DURING THIS PD. LONG TERM... FOR LATE WEEK...GFS SHOWS ANOTHER STG SYSTEM MOVG ACRS CNTRL U.S. WHICH WL KEEP PERIODIC TSTM THREAT OVR OH VLY THURS AND/OR FRI. .LMK...NONE. FUNK
Hazardous weather outlook, May 5, 3:25 PM CDT, 1 hour 51 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-061000- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE LOUISVILLE KY 425 PM EDT MON MAY 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA. .DAY ONE...TONIGHT. THERE IS A RISK OF SEVERE STORMS OVER CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA TONIGHT. THE GREATEST RISK FOR SEVERE THUNDERSTORMS WILL BE OVER THE SOUTHERN PORTIONS OF CENTRAL KENTUCKY...GENERALLY SOUTH OF MORGANTOWN TO DANVILLE TO RICHMOND. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER CONDITIONS ARE ALSO FAVORABLE FOR ISOLATED TORNADOES. A WARM FRONT ASSOCIATED WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH OF THE OUTLOOK AREA. A SOUTHWESTERLY WINDS WILL KEEP MOIST AND UNSTABLE AIR TO REMAIN OVER THE REGION. THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS THE OUTLOOK AREA. ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO, WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING. SCHOLZ
In the hours before
Local storm report, May 5, 2:05 PM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
305 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0245 PM KIRKSVILLE KY 2.75 INCH HAIL
05/05/03 MADISON REPORTED BY LAW
ENFORCEMENT.
0248 PM PEYTONTOWN KY 2.75 INCH HAIL
05/05/03 MADISON REPORTED BY LAW
ENFORCEMENT.
0250 PM 5 W RICHMOND KY 2.75 INCH HAIL
05/05/03 MADISON BASEBALL SIZE HAIL
REPORTED BY TRAINED
SPOTTER.
MRCLocal storm report, May 5, 2:24 PM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
324 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM BENGAL KY 1.75 INCH HAIL
05/05/03 TAYLOR REPORTED BY LAW
ENFORCEMENT.
MRCLocal storm report, May 5, 2:33 PM CDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
333 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0327 PM CAMPBELLSVILLE KY 1.75 INCH HAIL
05/05/03 TAYLOR GOLFBALL SIZE HAIL
REPORTED BY TRAINED
SPOTTER.
MRCLocal storm report, May 5, 2:54 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
354 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM BRADFORDSVILLE KY .75 INCH HAIL
05/05/03 MARION REPORTED BY NWS
COOPERATIVE OBSERVER.
MRCLocal storm report, May 5, 3:35 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
435 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM 4 NW LIBERTY KY 1.75 INCH HAIL
05/05/03 CASEY GOLFBALL SIZE HAIL
REPORTED BY TRAINED
SPOTTER.
MRCLocal storm report, May 5, 4:34 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
534 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0407 PM ATTERSON KY .75 INCH HAIL
05/05/03 CASEY REPORTED BY LAW
ENFORCEMENT.
0438 PM 4 N ELLISBURG KY WIND DAMAGE
05/05/03 CASEY TREES WERE DOWNED.
REPORTED BY LAW ENFORCEMNT.
0438 PM LIBERTY KY .75 INCH HAIL
05/05/03 CASEY DIME SIZE HAIL REPORTED
OVER MUCH OF EASTEREN CASEY
COUNTY. ALSO...TREES WERE
DOWNED IN THE LIBERTY AREA.
REPORTED BY LAW
ENFORCEMENT.
MRCThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 12:31 AM CDT | Severe Thunderstorm Warning | LMK | Logan | 39 min |
| May 5, 1:25 AM CDT | Severe Thunderstorm Warning | LMK | Simpson | 35 min |
| May 5, 5:47 AM CDT | Severe Thunderstorm Warning | LMK | Jefferson | 53 min |
| May 5, 5:58 AM CDT | Severe Thunderstorm Warning | LMK | Oldham | 47 min |
| May 5, 6:05 AM CDT | Severe Thunderstorm Warning | LMK | Bullitt | 35 min |
| May 5, 6:16 AM CDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 29 min |
| May 5, 6:21 AM CDT | Severe Thunderstorm Warning | LMK | Nelson, Spencer | 29 min |
| May 5, 6:24 AM CDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 5, 6:42 AM CDT | Severe Thunderstorm Warning | LMK | Nelson | 33 min |
| May 5, 6:45 AM CDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin | 30 min |
| May 5, 6:52 AM CDT | Severe Thunderstorm Warning | LMK | Washington | 23 min |
| May 5, 6:54 AM CDT | Severe Thunderstorm Warning | LMK | Larue | 36 min |
| May 5, 7:07 AM CDT | Severe Thunderstorm Warning | LMK | Mercer, Woodford | 28 min |
| May 5, 7:17 AM CDT | Severe Thunderstorm Warning | LMK | Washington | 18 min |
| May 5, 7:51 AM CDT | Severe Thunderstorm Warning | LMK | Clark, Madison | 29 min |
| May 5, 7:58 AM CDT | Severe Thunderstorm Warning | LMK | Garrard | 32 min |
| May 5, 9:47 AM CDT | Severe Thunderstorm Warning | LMK | Meade | 43 min |
| May 5, 12:06 PM CDT | Severe Thunderstorm Warning | LMK | Marion | 34 min |
| May 5, 12:11 PM CDT | Severe Thunderstorm Warning | LMK | Nelson | 34 min |
| May 5, 12:38 PM CDT | Tornado Warning | LMK | Boyle, Marion | 52 min |
| May 5, 12:39 PM CDT | Severe Thunderstorm Warning | LMK | Mercer, Washington | 36 min |
| May 5, 1:15 PM CDT | Severe Thunderstorm Warning | LMK | Garrard | 30 min |
| May 5, 1:36 PM CDT | Severe Thunderstorm Warning | LMK | Madison | 24 min |
| May 5, 2:16 PM CDT | Severe Thunderstorm Warning | LMK | Marion | 44 min |
| May 5, 2:22 PM CDT | Severe Thunderstorm Warning | LMK | Taylor | 38 min |
| May 5, 2:39 PM CDT | Severe Thunderstorm Warning | LMK | Casey | 51 min |
| May 5, 3:36 PM CDT | Severe Thunderstorm Warning | LMK | Casey | 24 min |
| May 5, 3:50 PM CDT | Severe Thunderstorm Warning | LMK | Cumberland | 55 min |
| May 5, 4:14 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 31 min |
| May 5, 4:49 PM CDT | Severe Thunderstorm Warning | LMK | Nicholas | 31 min |
| May 5, 5:39 PM CDT | Severe Thunderstorm Warning | LMK | Harrison | 36 min |
| May 5, 6:50 PM CDT | Flash Flood Warning | LMK | Harrison, Nicholas, Scott | 3 hr |
| May 5, 6:55 PM CDT | Severe Thunderstorm Warning | LMK | Henry, Shelby | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.